Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online
Ask a Urologist   »  

Slow urine flow, pain and burning while urinating. Taking flomax. Undergoing radiation for prostate cancer. Will urination occur normally later?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 121 Questions
Question
I am undergoing external beam radiaton for early stage prostate cancer. My problem is that my urine flow has slowed .I urinate and it will be slow ,then a few minutes late I need to urinate again and it is stronger. I am taking flomax .o4 mg. and drinking a lot . I also have some pain and burning when starting to urinate and it is a litttle harder to start the flow. When I massage my bladder area it helps to increase the flow . Any sujestions as what else i can do. I have 14 treatments left to finish my Radiation. I guess my fear is that at some point I won't be able to urinate.
Posted Sat, 30 Jun 2012 in Urinary and Bladder Problems
 
 
Answered by Dr. Chandana Krishna 2 hours later
Hi XXXXXXX

Thank you for writing in.

External beam radiotherapy causes temporary inflammation of the bladder wall which can make you want to pass urine more frequently. There may be associated burning sensation when you pass urine.

But this will be present only for few weeks till you are on radiation therapy. It should disappear gradually after a few weeks following cessation of radiotherapy. So you need not be concerned.

Now you can take the following symptomatic treatment.
- You can continue taking flomax.
- Drink a lot of fluids to improve your symptoms.
- Report back to your urologist. He/she may want to get your urine tested to rule out infection. If urine test comes abnormal, they may want to put you on a specific antibiotic. In addition if there is gross difficulty to pass urine, a catheter can be inserted.

Hope this answers your query. Let me know if you have any more queries. I'll be happy to help you.

Wishing you good health and happiness

Regards
Above answer was peer-reviewed by
 
Follow-up: Slow urine flow, pain and burning while urinating. Taking flomax. Undergoing radiation for prostate cancer. Will urination occur normally later? 8 hours later
Thank you for your answers. I did a dip stick urine test and it was normal . Tho my urine is so clear from drinking all the water it probably was not that accurate. I can deal with the pain and burning as long as I can pass urine OK,which I seem to do as long as I have a full bladder. How much water is safe to drink without doing harm?
As side note My Dr.was born and raised In India and i have been with him for 15 years. My other two Female Drs. were also born and raised In India and I am impressed with there caring approach in Medicine.
 
 
Answered by Dr. Chandana Krishna 2 hours later
Hi XXXXXXX
Thank you for writing back.
I'm glad you feel that way about us.
Fluid intake should be 2 litres per day unless there is any medical illness in which fluids are restricted.
Avoid bladder irritants like alcohol, caffeine, tobacco and spices.

If cystitis symptoms are worsening, urinary anaesthetics and bladder muscle relaxants can be used. Alpha blockers can also be given.
Kindly talk to your physician if you are having unbearable side effects.

Hope I've cleared your query.
If you have any doubts, Kindly write to me.Feedback will be appreciated.
Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor